Format

Send to

Choose Destination
Eur J Gastroenterol Hepatol. 1999 Apr;11(4):389-92.

Toxicity of non-steroidal anti-inflammatory drugs in the large bowel.

Author information

1
Department of Alimentary Tract Surgery, Albert Michallon Hospital, Grenoble, France.

Abstract

Non-steroidal anti-inflammatory drugs (NSAIDs) may cause damage to the colon, either inducing a non-specific colitis or exacerbating colonic diverticulitis or inflammatory bowel disease. Symptoms of NSAID-induced colitis include abdominal pain, bloody diarrhoea and weight loss. Colonoscopy may show non-specific inflammation, ulceration or diaphragm-like stricture. As the mechanism of toxicity is still controversial, management should be to discontinue the drug, treat medically with metronidazole or sulphasalazine, and, in cases of life-threatening complications, treat surgically.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center